Alert archive / Texas / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood watch at May 17, 2021, 1:50 PM CDT for 22 counties in Texas. It took effect at May 17, 2021, 7:00 PM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2021, 1:50 PM CDT (18:50 UTC)
- In effect from
- May 17, 2021, 7:00 PM CDT
- Expired
- May 18, 2021, 10:00 AM CDT
- In force
- 15 hr
- Issued by
- NWS San Angelo, TX
- Flood severity
- None
All 22 counties
Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, Nolan County, TX, Runnels County, TX, San Saba County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 77 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1892 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.7
The text
As transmitted.
535 WGUS64 KSJT 171850 FFASJT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service San Angelo TX 150 PM CDT Mon May 17 2021 TXZ049-054-098-099-113-114-127-128-139-140-154-155-170-180300- /O.NEW.KSJT.FF.A.0001.210518T0000Z-210518T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fisher-Nolan-Haskell-Throckmorton-Jones-Shackelford-Taylor-Callahan- Coleman-Brown-McCulloch-San Saba-Mason- Including the cities of Truby, Voss, Albany, Cherokee, Trickham, Pontotoc, Dudley, Woodson, Mason, Hamlin, Clyde, Cross Plains, Streeter, Coleman, Throckmorton, Funston, Lohn, Abilene, Katemcy, Koockville, Indian Creek, Anson, Stith, Gannon, Valera, Brady, Voca, Rochelle, Harkeyville, Chappel, Baird, Loyal Valley, Eula, Fife, Fredonia, Tuxedo, Sweetwater, Brownwood, Echo, Haskell, Stamford, Irby, Fisk, and San Saba 150 PM CDT Mon May 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING... The National Weather Service in San Angelo has issued a * Flash Flood Watch for a portion of west central Texas, including the following areas, Brown, Callahan, Coleman, Fisher, Haskell, Jones, Mason, McCulloch, Nolan, San Saba, Shackelford, Taylor and Throckmorton. * From 7 PM CDT this evening through Tuesday morning. * Additional rainfall of 1 to 3 inches in the watch area tonight on top of already saturated soils may lead to flash flooding. * Flooding may occur in urban and poor drainage areas. Heavy rainfall may also cause flooding of creeks, streams and rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ SN
2 follow-up statements
707 WGUS64 KSJT 180224 FFASJT Flood Watch National Weather Service San Angelo TX 924 PM CDT Mon May 17 2021 TXZ049-054-098-099-113-114-127-128-139-140-154-155-170-181500- /O.CON.KSJT.FF.A.0001.000000T0000Z-210518T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fisher-Nolan-Haskell-Throckmorton-Jones-Shackelford-Taylor-Callahan- Coleman-Brown-McCulloch-San Saba-Mason- Including the cities of Truby, Voss, Albany, Cherokee, Trickham, Pontotoc, Dudley, Woodson, Mason, Hamlin, Clyde, Cross Plains, Streeter, Coleman, Throckmorton, Funston, Lohn, Abilene, Katemcy, Koockville, Indian Creek, Anson, Stith, Gannon, Valera, Brady, Voca, Rochelle, Harkeyville, Chappel, Baird, Loyal Valley, Eula, Fife, Fredonia, Tuxedo, Sweetwater, Brownwood, Echo, Haskell, Stamford, Irby, Fisk, and San Saba 924 PM CDT Mon May 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING... The Flash Flood Watch continues for * A portion of west central Texas, including the following areas, Brown, Callahan, Coleman, Fisher, Haskell, Jones, Mason, McCulloch, Nolan, San Saba, Shackelford, Taylor and Throckmorton. * Through Tuesday morning. * Additional rainfall amounts of 1 to 3 inches on top of already saturated soil will lead may lead to flash flooding. * Flooding may occur in uran and poor drainage areas. Heavy rainfall may also cause flooding of creeks, streams and rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MKD
338 WGUS64 KSJT 180621 FFASJT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service San Angelo TX 121 AM CDT Tue May 18 2021 TXZ064>066-071>073-077-168-169-181500- /O.EXA.KSJT.FF.A.0001.000000T0000Z-210518T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sterling-Coke-Runnels-Irion-Tom Green-Concho-Schleicher-Menard- Kimble- Including the cities of Broome, Sterling City, Robert Lee, Sanco, Silver, Bronte, Tennyson, Ballinger, Benoit, Hatchel, Rowena, Crews, Winters, Pumphrey, Barnhart, Arden, Mertzon, Sherwood, Carlsbad, San Angelo, Wall, Eden, Live Oak, Lowake, Eldorado, Erna, Fort Mckavett, Hext, Menard, Cleo, Junction, London, Roosevelt, Segovia, and Telegraph 121 AM CDT Tue May 18 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM CDT THIS MORNING... The National Weather Service in San Angelo has expanded the * Flash Flood Watch to include a portion of west central Texas, including the following areas, Coke, Concho, Irion, Kimble, Menard, Runnels, Schleicher, Sterling, and Tom Green. * Until 10 AM CDT this morning * Rainfall amounts of 1 to 3 inches are possible through sunrise this morning. This heavy rain may lead to flash flooding. * Flooding may occur in urban and poor drainage areas. Heavy rainfall may also cause flooding of creeks, streams and rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TXZ049-054-098-099-113-114-127-128-139-140-154-155-170-181500- /O.CON.KSJT.FF.A.0001.000000T0000Z-210518T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fisher-Nolan-Haskell-Throckmorton-Jones-Shackelford-Taylor- Callahan-Coleman-Brown-McCulloch-San Saba-Mason- Including the cities of Gannon, Sweetwater, Irby, Haskell, Throckmorton, Woodson, Stamford, Stith, Anson, Funston, Truby, Tuxedo, Hamlin, Albany, Abilene, Clyde, Eula, Dudley, Baird, Cross Plains, Coleman, Echo, Fisk, Valera, Voss, Trickham, Brownwood, Indian Creek, Brady, Fife, Lohn, Rochelle, Voca, Chappel, Cherokee, Harkeyville, San Saba, Fredonia, Katemcy, Koockville, Loyal Valley, Mason, Pontotoc, and Streeter 121 AM CDT Tue May 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... The Flash Flood Watch continues for * A portion of west central Texas, including the following areas, Brown, Callahan, Coleman, Fisher, Haskell, Jones, Mason, McCulloch, Nolan, San Saba, Shackelford, Taylor, and Throckmorton. * Until 10 AM CDT this morning * Additional rainfall amounts of 1 to 3 inches on top of already saturated soil will lead may lead to flash flooding. * Flooding may occur in urban and poor drainage areas. Heavy rainfall may also cause flooding of creeks, streams and rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood watch went out at May 17, 12:52 PM CDT, 58 minutes earlier.
Area forecast discussion, May 17, 12:52 PM CDT, 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 1252 PM CDT Mon May 17 2021 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 325 AM CDT Mon May 17 2021 Convection continues to slide southeast across the Big Country mainly along and north of I-20, just behind an outflow boundary sagging south. Another much smaller band of showers has developed across the Concho valley across the north side of San Angelo. High res-models are showing that most of this convection dissipates before sunrise, and then we see a fairly quiet period into the afternoon hours. Air mass begins to destabilize again this afternoon ahead of a upper level low moving slowly eastward into New Mexico. Better large scale lift should develop across much of the area, with low level focus along the old outflow boundaries left over from this mornings convection and the dryline. Expect storms to begin to develop late this afternoon and then become more widespread overnight. Given the lift and instability, severe storms look to be a good bet. Many of the high res models show scattered convection this afternoon and evening, and then much like Sunday evening, convection consolidates into an MCS rolling east or southeast across the area overnight. What continues to happen this morning will play a role into the evolution of where and when this afternoon and tonight's convection develops, but general idea that the highest POPs will be across the Big Country and especially the eastern Big Country looks consistent. && .LONG TERM... (Tuesday through Sunday) Issued at 325 AM CDT Mon May 17 2021 Heavy rain and severe weather threat continues into Tuesday across the area, mainly across the eastern counties through the the first half of Tuesday. Did mention locally heavy rainfall for late tonight into Tuesday and some portions of the area may need a Flash Flood Watch if some of the NAMNEST ends up verifying. Other models are not quite as aggressive but this will need to be monitored closely. After a lull in the activity for Wednesday and Thursday, another upper trough begins to approach from the west for next weekend. Warm and humid air mass remains so a repeat of the shower and thunderstorm activity looks possible for next weekend. && .AVIATION... (18Z TAFS) Issued at 1236 PM CDT Mon May 17 2021 Mostly clear to partly cloudy skies and VFR conditions are expected at our TAF sites this afternoon. Thunderstorms are expected to develop this evening and increase in coverage overnight. Have some uncertainties with the timing and placement, but looks like KABI and KSJT have the highest chance of being affected. With an increased potential for severe weather, will have a potential for large hail and strong, gusty winds. Reductions in visibilities and ceilings is also possible in heavy rain accompanying the convection. Will monitor radar and short-range model trends and update TAFs as needed to add additional details on timing and expected effects. Should see improving conditions Tuesday morning as the convection moves out of the area. Generally southeast winds early this afternoon will veer to the south. Outside of convective outflows, winds will remain generally from the south overnight and Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 83 63 79 65 / 70 80 70 20 San Angelo 88 67 84 64 / 20 70 60 20 Junction 87 70 83 65 / 20 60 80 30 Brownwood 83 67 79 65 / 40 60 90 40 Sweetwater 84 60 79 64 / 70 70 60 10 Ozona 87 69 86 65 / 20 70 40 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....50 AVIATION...19
Hazardous weather outlook, May 17, 5:25 AM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 525 AM CDT Mon May 17 2021 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-181030- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 525 AM CDT Mon May 17 2021 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Severe thunderstorms are possible across a large portion of West Central Texas this afternoon and tonight. Very large hail larger than golf ball size is the primary threat. However, damaging winds and isolated tornadoes are also possible. The highest risk area is across the northwest Concho Valley and the Big Country, along and north of Sterling City to Abilene line. In addition to the severe storm threat, there is a potential for heavy rainfall. With several rounds of storms possible, the rainfall may be heavy enough to cause flash flooding of low lying and flood prone areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat of strong to severe storms and and heavy rainfall will continue across much of West Central Texas into Wednesday. After a brief lull on Thursday, more storms will return for the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this afternoon and tonight across a large portion of West Central Texas.
In the hours before
Special weather statement, May 17, 8:30 AM CDT, 5 hours 20 minutes before
Special Weather Statement National Weather Service San Angelo TX 830 AM CDT Mon May 17 2021 TXZ066-139-171415- Runnels TX-Coleman TX- 830 AM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLEMAN AND EAST CENTRAL RUNNELS COUNTIES UNTIL 915 AM CDT... At 829 AM CDT, Doppler radar was tracking a strong thunderstorm near Glen Cove, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Coleman, Santa Anna, Novice, Burkett, Silver Valley, Glen Cove, Echo and Hords Creek Reservoir. LAT...LON 3182 9977 3202 9974 3201 9920 3169 9920 TIME...MOT...LOC 1329Z 282DEG 25KT 3192 9968 sn
Special weather statement, May 17, 10:17 AM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1017 AM CDT Mon May 17 2021
TXZ155-171600-
San Saba TX-
1017 AM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN SABA COUNTY
UNTIL 1100 AM CDT...
At 1016 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cherokee, Bend and Chappel.
LAT...LON 3094 9876 3112 9878 3117 9851 3112 9855
3109 9853 3112 9849 3111 9846 3109 9847
3108 9846 3106 9849 3103 9844 3101 9846
3099 9844 3096 9845 3093 9841
TIME...MOT...LOC 1516Z 264DEG 17KT 3104 9869Special weather statement, May 17, 10:22 AM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1022 AM CDT Mon May 17 2021
TXZ154-155-171615-
McCulloch TX-San Saba TX-
1022 AM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCCULLOCH AND
NORTHERN SAN SABA COUNTIES UNTIL 1115 AM CDT...
At 1021 AM CDT, Doppler radar was tracking a strong thunderstorm near
Placid, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Saba, Richland Springs, Algerita, Sloan, Elm Grove, Skeeterville,
Placid, Mercury, Hall, Locker, Harkeyville, Milburn, Spring Creek and
Us-190 Near The Mcculloch-San Saba County Line.
LAT...LON 3111 9878 3120 9921 3138 9919 3146 9911
3148 9899 3147 9900 3144 9896 3146 9894
3141 9878 3137 9876 3142 9874 3141 9869
3134 9871 3137 9866 3131 9864 3133 9859
3127 9863 3126 9858 3120 9857 3116 9850
TIME...MOT...LOC 1521Z 277DEG 20KT 3129 9911
snThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:58 PM CDT | Special Weather Statement | SJT | Sterling | 17 min |
| May 16, 8:33 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 42 min |
| May 16, 9:12 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 48 min |
| May 16, 9:16 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 44 min |
| May 16, 10:03 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford | 42 min |
| May 16, 10:29 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 36 min |
| May 16, 10:46 PM CDT | Tornado Warning | SJT | Haskell, Jones | 44 min |
| May 17, 2:02 AM CDT | Severe Thunderstorm Warning | SJT | Fisher | 45 min |
| May 17, 2:38 AM CDT | Special Weather Statement | SJT | Shackelford | 52 min |
| May 17, 4:34 AM CDT | Special Weather Statement | SJT | Callahan | 41 min |
| May 17, 6:28 AM CDT | Special Weather Statement | SJT | Runnels | 47 min |
| May 17, 7:01 AM CDT | Areal Flood Advisory | SJT | Runnels | 119 min |
| May 17, 7:19 AM CDT | Areal Flood Advisory | SJT | Callahan, Jones, Shackelford, Taylor | 116 min |
| May 17, 8:22 AM CDT | Areal Flood Advisory | SJT | Brown, Callahan, Coleman, Runnels | 113 min |
| May 17, 8:30 AM CDT | Special Weather Statement | SJT | Coleman | 45 min |
| May 17, 9:37 AM CDT | Areal Flood Advisory | SJT | Brown, Coleman, McCulloch, San Saba | 113 min |
| May 17, 10:17 AM CDT | Special Weather Statement | SJT | San Saba | 43 min |
| May 17, 10:22 AM CDT | Special Weather Statement | SJT | San Saba | 53 min |
| May 17, 10:50 AM CDT | Areal Flood Advisory | SJT | San Saba | 115 min |
| May 17, 5:47 PM CDT | Special Weather Statement | SJT | Fisher | 43 min |
| May 17, 5:59 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 61 min |
| May 17, 6:12 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 33 min |
| May 17, 6:23 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 52 min |
| May 17, 6:45 PM CDT | Tornado Warning | SJT | Haskell | 30 min |
Nearby
Flash Flood Watches in Texas, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.